Monitoring and Managing Adverse Reactions

Managing adverse reactions in patients taking antitubercular drugs is an important responsibility of the nurse. The nurse must continuously observe for signs of adverse reactions and immediately report them to the primary health care provider. Some information specific to the different antitubercular drugs is provided below.

ETHAMBUTOL. The nurse monitors for any changes in visual acuity and promptly reports any visual changes to the primary health care provider. Vision changes are usually reversible if the drug is discontinued as soon as symptoms appear. The patient may need assistance with ambulation if visual disturbances occur. Psychic disturbances may occur. If the patient appears depressed, withdrawn, noncommunicative, or has other personality changes, the nurse must report the problem to the primary health care provider.

ISONIAZID. Severe and sometimes fatal hepatitis may occur with isoniazid therapy. The nurse must carefully monitor all patients at least monthly for any evidence of liver dysfunction. It is important to instruct patients to report any of the following symptoms: anorexia, nausea, vomiting, fatigue, weakness, yellowing of the skin or eyes, darkening of the urine, or numbness in the hands and feet.

Was this article helpful?

0 0

Post a comment